Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Upper bounds for the derivative of exponential sums

Authors: Peter Borwein and Tamás Erdélyi
Journal: Proc. Amer. Math. Soc. 123 (1995), 1481-1486
MSC: Primary 41A17; Secondary 41A10
MathSciNet review: 1232137
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The equality

$\displaystyle \mathop {\sup }\limits_p \frac{{\vert p'(a)\vert}}{{{{\left\Vert p \right\Vert}_{[a,b]}}}} = \frac{{2{n^2}}}{{b - a}}$

is shown, where the supremum is taken for all exponential sums p of the form

$\displaystyle p(t) = {a_0} + \sum\limits_{j = 1}^n {{a_j}{e^{{\lambda _j}t}},\quad {a_j} \in {\mathbf{R}},} $

with nonnegative exponents $ {\lambda _j}$. The inequalities

$\displaystyle {\left\Vert {p'} \right\Vert _{[a + \delta ,b - \delta ]}} \leq 4{(n + 2)^3}{\delta ^{ - 1}}{\left\Vert p \right\Vert _{[a,b]}}$


$\displaystyle {\left\Vert {p'} \right\Vert _{[a + \delta ,b - \delta ]}} \leq 4\sqrt 2 {(n + 2)^3}{\delta ^{ - 3/2}}{\left\Vert p \right\Vert _{{L_2}[a,b]}}$

are also proved for all exponential sums of the above form with arbitrary real exponents. These results improve inequalities of Lorentz and Schmidt and partially answer a question of Lorentz.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A17, 41A10

Retrieve articles in all journals with MSC: 41A17, 41A10

Additional Information

Article copyright: © Copyright 1995 American Mathematical Society